| ||Medical Myths || |
Mixing Antibiotics and Alcohol
Last reviewed on October 23, 2012
By Robert H. Shmerling, M.D.
Beth Israel Deaconess Medical Center
Is it true you can't drink if you're taking an antibiotic?
My 23 year-old niece, Molly, asked me this question over dinner recently. Wine was served. She was taking an antibiotic for bronchitis.
I'd heard the warning to avoid mixing alcohol and antibiotics from friends and family while growing up. But during medical school, I only heard it in reference to a specific antibiotic, metronidazole (Flagyl). People who take metronidazole and drink alcohol can become very sick. They commonly experience nausea, vomiting, palpitations and facial flushing. The effect is similar to drinking alcohol when taking disulfiram (Antabuse), a medication prescribed to alcoholics to discourage them from drinking.
Back to top
Which Antibiotics Cause Trouble When Drinking Alcohol?
Very few of the commonly prescribed antibiotics advise against drinking. If you've filled a prescription for cephalexin (keflex), ampicillin (Omnipen, Principen and others) or erythromycin (Ery-Tab and others), you may have noticed that there is no warning sticker about alcohol.
Alcohol reliably causes trouble when mixed with only a handful of the hundreds of available antibiotics. In addition to metronidazole and its close relative tinidazole (Tindamax), you'll regret drinking while taking:
- Furazolidone (Furoxone), an antibiotic used for intestinal infections
- Griseofulvin (Grisactin), an antifungal drug used to treat ringworm and other skin or nail infections
- Quinacrine (Atabrine), an older antibiotic used to treat malaria and giardia (an intestinal parasite)
Considering the millions of antibiotic prescriptions written each year, these drugs represent a tiny minority. There is no specific warning about some of the more commonly prescribed antibiotics: cephalexin (keflex), ampicillin (Omnipen, Principen and others) or erythromycin (Ery-Tab and others).
Back to top
Alcohol and Other Medications
It's tricky to predict just how alcohol might interact with a medication you're taking. It can increase the effect of some medicines while decreasing the effect of others. Here are some examples:
- Warfarin (Coumadin, others) - Acute alcohol ingestion can increase the effects of warfarin and the risk of bleeding. On the other hand, long-term alcohol intake can decrease the medicine's effects.
- Phenytoin (Dilantin) - Alcohol use may cause a lower blood concentration of phenytoin, an anti-seizure medication. And that can lower the effectiveness of the medication.
- Diphenhydramine (Benadryl) or codeine - Sedating drugs such as diphenhydramine or codeine may add to the sedating effects of alcohol.
- Methotrexate (Rheumatrex) - The small risk of liver damage associated with methotrexate use is increased by the potential liver damage associated with long-term alcohol use.
Back to top
How Can Alcohol Have So Many Different Effects on Medications?
Alcohol has many different effects on the body. In addition to becoming drunk, it can:
- Cause sedation - This can add to the sedative effects of drugs.
- Compete for the enzymes that "digest" certain medications - Medications may stick around longer in the body leading to an increased concentration in the blood.
- "Rev up" enzymes responsible for breaking down drugs - This can lower the concentration of these medicines, which in turn can reduce their effectiveness or require higher dosages to have the intended effect.
- Activate enzymes that metabolize medicines into chemicals that are toxic to the liver - This is true for acetaminophen (Tylenol, and others). Regular ingestion of alcohol along with acetaminophen accounts for some cases of serious liver damage associated with acetaminophen use.
If you take any medication regularly, ask your doctor or pharmacist if it's okay to drink alcohol. You may get important advice that helps your medications work better and reduces the chance of side effects.
Back to top
The Bottom Line
Dire warnings about the dangers of drinking while taking antibiotics are not based on facts. The idea that one can't drink if taking an antibiotic is largely myth. Sure, it's best not to drink while taking certain antibiotics. But there are few if any risks if you drink while taking most antibiotics.
Always ask your doctor or pharmacist about potential interactions between your medicines, including antibiotics, and your diet.
Although it may be difficult to keep all the potential health effects of alcohol straight, the good news is that antibiotics can do a lot of good, as long as you take them as prescribed.
Back to top
Robert H. Shmerling, M.D. is associate physician at Beth Israel Deaconess Medical Center and associate professor at Harvard Medical School. He has been a practicing rheumatologist for over 20 years at Beth Israel Deaconess Medical Center. He is an active teacher in the Internal Medicine Residency Program, serving as the Robinson Firm Chief. He is also a teacher in the Rheumatology Fellowship Program.